Texas, 2006High Wind in Texas, March 13, 2006
March 13, 2006 · NWS LUB · 1 event in 1 county or zone
March 12-17 Wind and Wildfire Event Summary: High westerly winds with occasional severe gusts affected much of west Texas, including the South Plains region, on the 12th. At least a half dozen wildfires were sparked during the high winds over the South Plains and the extreme southern panhandle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
March 12-17 Wind and Wildfire Event Summary: High westerly winds with occasional severe gusts affected much of west Texas, including the South Plains region, on the 12th. The winds resulted in a few reports of minor damage in the Lubbock vicinity, and blowing dust and smoke reduced visibilities over most of the region.At least a half dozen wildfires were sparked during the high winds over the South Plains and the extreme southern panhandle. More than 50,000 acres of prairie were burned across the area, with a few fires persisting through the 17th. At least three homes were destroyed and several head of livestock were lost, but no injuries were reported. Total damage estimates totaled at least $380,000 dollars.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 12, 11:04 PM CST, 4 hours 46 minutes earlier.
Area forecast discussion, Mar 12, 11:04 PM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1104 PM CST SUN MAR 12 2006
.UPDATE...
VERY DRY AIRMASS IN PLACE OVER THE SOUTH PLAINS DEWPOINTS HAVE
FALLEN INTO THE 0 TO -5 RANGE WITH MORTON REPORTING -8 VIA THE
TEXAS TECH MESONET. DEWPOINT GRIDS HAVE BEEN LOWERED INTO THE
SINGLE DIGITS BELOW ZERO FOR MUCH OF THE CAPROCK COUNTIES.
WIND SPEEDS HAVE DROPPED OFF AS FORECAST BUT REMAIN ON THE GUSTY
SIDE AT A FEW LOCATIONS ON THE CAPROCK. OVERALL...SURFACE WIND
SPEEDS IN THE 15 TO 25 MPH RANGE ARE EXPECTED THROUGH LATE
TONIGHT. EVEN THOUGH THE WIND GUSTS CONTINUE TO DECREASE...HAVE
ADDED A MENTION OF 35 TO 40 MPH GUSTS THROUGH MIDNIGHT ESPECIALLY
OVER THE CENTRAL AND NORTHERN COUNTIES. THE BREEZY CONDITIONS MAY
EXACERBATE ANY ONGOING WILDFIRES THAT ARE IN PLACE...HOWEVER ALL
MOS GUIDANCE DOES SHOW A DECREASE IN WIND SPEEDS THROUGH THE NIGHT.
MINOR CHANGES MADE TO DEWPOINT...WIND AND WIND GUST GRIDS. REST OF
FORECAST ON TRACK. UPDATED PRODUCT SUITE HAS BEEN SENT. KW
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
05/17
In the hours before
Local storm report, Mar 12, 10:20 PM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1020 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM NON-TSTM WND GST 2 NE TULIA 34.56N 101.75W
03/12/2006 M60 MPH SWISHER TX MESONET
1215 PM WILDFIRE 8 W ABERNATHY 33.84N 101.99W
03/12/2006 HALE TX UNKNOWN
TIME AND LOCATION ESTIMATED.
1235 PM NON-TSTM WND GST 2 NE FRIONA 34.66N 102.70W
03/12/2006 M59 MPH PARMER TX MESONET
0115 PM NON-TSTM WND GST 7 E SILVERTON 34.47N 101.18W
03/12/2006 M59 MPH BRISCOE TX MESONET
0145 PM WILDFIRE 7 SW PLAINVIEW 34.12N 101.81W
03/12/2006 HALE TX UNKNOWN
TIME AND LOCATION ESTIMATED.
0145 PM NON-TSTM WND GST 3 NE TAHOKA 33.20N 101.76W
03/12/2006 M59 MPH LYNN TX MESONET
0147 PM NON-TSTM WND GST 7 NE LUBBOCK 33.65N 101.79W
03/12/2006 M58 MPH LUBBOCK TX ASOS
0215 PM WILDFIRE 16 S MORTON 33.49N 102.76W
03/12/2006 COCHRAN TX UNKNOWN
TIME AND LOCATION ESTIMATED.
0215 PM WILDFIRE 12 S CHILDRESS 34.25N 100.25W
03/12/2006 COTTLE TX UNKNOWN
TIME AND LOCATION ESTIMATED.
0220 PM NON-TSTM WND GST 3 N HART 34.43N 102.11W
03/12/2006 M62 MPH CASTRO TX MESONET
0440 PM NON-TSTM WND GST 3 N PLAINS 33.23N 102.83W
03/12/2006 M60 MPH YOAKUM TX MESONET
0450 PM NON-TSTM WND DMG 5 SW LUBBOCK 33.52N 101.94W
03/12/2006 LUBBOCK TX NWS EMPLOYEE
MINOR ROOF DAMAGE.
0630 PM WILDFIRE 12 NE RALLS 33.80N 101.24W
03/12/2006 CROSBY TX UNKNOWN
TIME AND LOCATION ESTIMATED.
&&
RMCQUEENSpecial weather statement, Mar 13, 12:48 AM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1248 AM CST MON MAR 13 2006
TXZ024>026-030>044-131200-
BRISCOE-HALL-CHILDRESS-FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-
LUBBOCK-CROSBY-DICKENS-KING-YOAKUM-TERRY-LYNN-GARZA-KENT-
STONEWALL-
INCLUDING THE CITIES OF...SILVERTON...QUITAQUE...MEMPHIS...
TURKEY...CHILDRESS...FLOYDADA...LOCKNEY...MATADOR...
ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND...LUBBOCK...
SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...SPUR...
GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...
ODONNELL...POST...JAYTON...ASPERMONT
1248 AM CST MON MAR 13 2006
...WEATHER CONDITIONS REMAIN FAVORABLE TO SUSTAIN ONGOING WILDFIRES...
WEATHER CONDITIONS WILL REMAIN FAVORABLE FOR SUSTAINING ONGOING
WILDFIRES THROUGH SUNRISE. ISOLATED LOCATIONS WILL EXPERIENCE
BRIEF RED FLAG CONDITIONS /SUSTAINED WINDS GREATER THAN 20 MPH AND
RELATIVE HUMIDITY VALUES LESS THAN 15 PERCENT/. AVOID USING OPEN
FLAMES OUTDOORS AND DO NOT THROW CIGARETTES FROM VEHICLES.
High Wind, Crosby
- When
- March 13, 3:50 AM CST
- Where
- Crosby forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.615, -101.300 (the zone’s center; the record gives no point)
A West Texas Mesonet site northwest of White River Lake recorded a severe wind gust to 61 MPH. These winds were associated with the passage of a strong cold front, and may have been enhanced by local effects as northwesterly winds were channeled through canyons along the slopes of the Caprock Escarpement. No damage was reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Hawaii, March 13 to 14, 20067 deaths · 1 event
- Tornadoes in Missouri, March 13, 20066 injured · $2.7 million · F3 · 3 events
- Tornadoes in Missouri, March 13, 20061 injured · $800,000 · F3 · 2 events
- High Wind in Michigan, March 13 to 14, 20061 death · 2 injured · 52 kt wind · 12 events
- Strong Wind in Ohio, March 13, 20061 death · 1 event
- Tornado in Missouri, March 13, 20062 injured · F2 · 1 event
- Damaging Winds in Indiana, March 13, 2006$290,000 · 60 kt wind · 4 events
- Strong Wind in Illinois, March 13, 20065 injured · $35,000 · 2 events
- Strong Wind in Wisconsin, March 13, 2006$65,000 · 12 events
- Hail and Damaging Wind in Kentucky, March 13, 2006$75,000 · 2.75 in hail · 9 events
- Tornado in Alabama, March 13, 2006$34,000 · F1 · 1 event
- Flash Flooding in Wisconsin, March 13, 2006$60,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496650.